I have a question about the relationship between calcium channel blockers, specifically cartia and heart failure symptoms. I take cartia, along with amiodarone for arrythmia. I also have a pacemaker. I have frequent bouts with edema, often gaining 15 to 20lbs. in a short time frame. It seems as though this is has happened since being on CCBs and antiarrythmic meds.
Can cartia actually trigger heart failure, if it wasn't present before, or does it only make it worse? When they say it can cause edema, is that because the heart isn't pumping effectively?
Can it actually lower ejection fraction as well? I am wondering if my ejection fraction could go up if I went off this med.?
Also, I do suffer from hypokalemia on/off and at those times my heart rate is irregular. If my potassium was low at the time of an echo. could that also lower ejection fraction?
I guess I am just confused, and wondering if I truly have heart failure, or if it would be otherwise normal, if I were not on all these meds. I do also have moderate regurg. in my tricuspid valve, and mild regurg. I also have calcification in my mitral valve. What does that mean?
Thank you so much
Diltiazem is associated with decreased contractility and slowed conduction of the heart, i.e., it worsens heart squeeze and slows the heart rate. These effects are usually only important in persons with preexisting heart dysfunction or conduction problems. Some patients with heart failure may indeed have worsening of their heart function upon starting calcium channel blockers.
Diltiazem is also associated with peripheral edema independent of its effects on the heart. The peripheral edema is related to redistribution of fluid from the vascular space into the interstitium, possibly induced by vasodilation which allows more of the systemic pressure to be transmitted to the capillary circulation.
Relative hypokalemia should not lower the ejection fraction.
I'm not sure what your questions were regarding the valves. It sounds as if your tricuspid valve is leaking a mild to moderate amount, which is not usually a cause but an effect of some other problem. Mitral valve calcification refers to calcium deposits on the mitral valve -- a common finding in the elderly and patients on hemodialysis.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.